zbMATH — the first resource for mathematics

The first eigenvalue of homogeneous minimal hypersurfaces in a unit sphere \(S^{n+1}(1)\). (English) Zbl 0578.53043
The Laplacian on a Riemannian \(n\)-manifold \(M\) minimally immersed into a unit sphere \(S^{n+1}(1)\) has, due to a theorem of T. Takahashi [J. Math. Soc. Japan 18, 380–385 (1966; Zbl 0145.18601)], the first eigenvalue not greater than \(n\). With this fact in mind the present author computes the first eigenvalues for some homogeneous minimal hypersurfaces in a unit sphere \(S^{n+1}(1)\). It is to be noted that a homogeneous hypersurface of \(S^{n+1}(1)\) has constant principal curvatures so that it is isoparametric. For some of such hypersurfaces these eigenvalues were already computed by H. Muto, Y. Ohnita and H. Urakawa [Tôhoku Math. J. (2) 36, 253–267 (1984; Zbl 0539.53044)], but in the present paper the following theorem is proved:
If \(M\) is an \(n\)-dimensional compact homogeneous minimal hypersurface in a unit sphere with \(r\) distinct principal curvatures, then the first eigenvalue of the Laplacian on \(M\) is \(n\) unless \(r=4\).
The idea developed in [W. Y. Hsiang and H. B. Lawson jun., J. Differ. Geom. 5, 1–38 (1971; Zbl 0219.53045)] and [R. Takagi and T. Takahashi, Differential Geometry, in Honor of Kentaro Yano, 469–481 (1972; Zbl 0244.53042)] and the method used in the above-mentioned paper by H. Muto and others are applied in the author’s proof.
Reviewer: Y.Muto

53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
58J50 Spectral problems; spectral geometry; scattering theory on manifolds
Full Text: DOI
[1] W. Y. HSIANG AND H. B. LAWSON JR., Minimal submanifolds of low cohomogeneity, J. Diff. Geometry 5 (1971), 1-36. · Zbl 0219.53045
[2] N. JOCOBSON, Exceptional Lie algebras, Lecture Notes in Pure and Applied Math., Marce Dekker, New York and Basel, 1971. · Zbl 0215.38701
[3] H. F. MUNZNER, Isoparametrische Hyperflachen I, II, Math. Ann. 251 (1980), 57-71 an 256 (1981), 215-232.
[4] H. MUTO, Y. OHNITA AND H. URAKAWA, Homogeneous minimal hypersurfaces in the uni sphere and the first eigenvalue of their Laplacian, Thoku Math. J. 36 (1984), 253-267. · Zbl 0528.53048
[5] H. OZEKI AND M. TAKEUCHI, On some types of hypersurfaces in spheres II, Thok Math. J. 28 (1976), 7-55. · Zbl 0359.53012
[6] M. SUGIURA, Unitary representations and harmonic analysis, an introduction, Kodansha, Tokyo and J. Wiley and Sons, New York, 1975. · Zbl 0344.22001
[7] R. TAKAGI AND T. TAKAHASHI, On the principal curvatures of homogeneous hypersurface in a unit sphere, Diff. Geometry, in honor of K. Yano, Kinokuniya, Tokyo, 1972, 469-481. · Zbl 0244.53042
[8] T. TAKAHASHI, Minimal immersions of Riemannian manifolds, J. Math. Soc. Japan 1 (1966), 380-385. · Zbl 0145.18601
[9] S. YAMAGUCHI, Spectra of flag manifolds, Memoirs Fac. Sci. Kyushu Univ. 33 (1979), 95-112. · Zbl 0405.53025
[10] W. MCKAY AND J. PATERA, Table of dimensions, indices, and branching rules for repre sentations of simple Lie algebras, Leture Notes in Pure and Applied Math. Marcel Dekker, New York and Basel, 1981. · Zbl 0448.17001
[11] S. T. YAU, Problem section, Seminar on differential geometry, Ann. Math. Studies 102, Princeton Univ. Press, 1982, 692. · Zbl 0479.53001
[12] K. OGIUE, Open problems, Surveys in Geometry, 1980/81, Geometry of the Laplac Operator, edited by T. Ochiai, (in Japanese).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.